Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 55, NWS Lincoln, IL

July 6, 2013Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 6, 2013, 3:14 PM CDT for Clay County, Effingham County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2013, 3:14 PM CDT (20:14 UTC)
Expired
Jul 6, 2013, 7:00 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WGUS53 KILX 062014
FFWILX
ILC025-049-070000-
/O.NEW.KILX.FF.W.0055.130706T2014Z-130707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 700 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS DRIFTING NORTH AT 5 MPH WITH VERY HEAVY 
  RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 
  2 AND 3.5 INCHES OF RAIN HAS FALLEN IN THE PAST 2 HOURS SINCE 1 PM
  OVER PARTS OF CENTRAL AND SOUTHERN EFFINGHAM INTO FAR NORTHERN CLAY
  COUNTY. THE HEAVIEST RAINS HAVE FALLEN EAST OF I-57 BETWEEN MASON...
  WATSON AND ELLIOTSTOWN. SLOW MOVING THUNDERSTORMS COULD PRODUCE 
  ANOTHER 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH 5 PM 
  ESPECIALLY FROM I-57 EAST.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EFFINGHAM...DIETERICH...EDGEWOOD...MONTROSE...TEUTOPOLIS AND
  WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. BE ALERT TO LIGHTNING AND MOVE INDOORS IF THUNDERSTORMS NEAR.

&&

LAT...LON 3888 8870 3917 8870 3917 8836 3887 8836

$$

07
1 follow-up statement
479 
WGUS73 KILX 062356
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT SAT JUL 6 2013

ILC025-049-070011-
/O.EXP.KILX.FF.W.0055.000000T0000Z-130707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY IL-EFFINGHAM IL-
656 PM CDT SAT JUL 6 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EFFINGHAM AND
NORTHWESTERN CLAY COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3888 8870 3917 8870 3917 8836 3887 8836

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:26 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
226 PM CDT SAT JUL 6 2013

.DISCUSSION...
ISSUED 215 PM CDT SAT JUL 6 2013

SHORT TERM...TONIGHT THROUGH TUESDAY

UPPER LOW OVER SE MO/EXTREME SW IL WILL EDGE SLOWLY ENE THIS
EVENING AND BE ALONG THE I-70 CORRIDOR BY MIDNIGHT...AND WILL
TRACK INTO EXTREME WEST CENTRAL INDIANA BY SUNDAY MORNING.
ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL ACCOMPANY
THE SLOW MOVING SYSTEM THIS EVENING...MAINLY EAST OF I-55 WITH
THE BETTER COVERAGE CLOSER TO THE COLD CORE AND VORT TRACK...NEAR
AND SOUTH OF I-70. THE CONVECTION SHOULD DISSIPATE AFTER SUNSET
THIS EVENING AND THEN WILL WATCH FOR SOME CONVECTION TO DEVELOP
ON THE NOSE OF THE LOW LEVEL JET LATE TONIGHT OUT TO OUR NORTHWEST.
THE NAM-WRF HAS BEEN VERY CONSISTENT IN BRINGING IN THE REMNANTS OF
CONVECTION FROM IOWA INTO PARTS OF OUR AREA BY SUNDAY MORNING...AND
NOW THE OPERATIONAL GFS IS GETTING INTO THE ACT BUT SEEMS TO GO
OVERBOARD WITH THE DEVELOPMENT OF CONVECTION DURING THE AFTN ACRS
OUR EAST. THE 12Z NSSL WRF-ARW RUN (INITIALIZED OFF THE NAM) ALSO
BRINGS THE CONVECTION RIGHT ACRS OUR AREA DURING THE DAY. WILL
INCREASE POPS A BIT ACRS THE WEST DURING THE MORNING IN CASE SOME
OF THE ACTIVITY MOVES IN AFTER 12Z...BUT LEAVE THE SLIGHT CHANCES
GOING FOR THE AFTERNOON HOURS.

THE MAIN CHALLENGE FROM SUNDAY NIGHT THRU TUESDAY NIGHT WILL BE
COVERAGE AND MOVEMENT OF A SERIES OF MCS/S AS SEVERAL LOW AMPLITUDE
SHORTWAVES WILL TRACK WELL TO OUR NORTH. ONE SUCH FEATURE WILL PUSH
ACRS THE NRN LAKES LATE SUNDAY NIGHT INTO MONDAY HELPING TO DRAG A
WEAK FRONTAL BOUNDARY SE INTO NORTHERN IOWA AND EXTREME NORTHERN IL.
DEW POINTS POOL INTO THE MID 70S ALONG THE BOUNDARY WHICH THE NAM KEEPS
JUST TO OUR NORTH THRU MONDAY NIGHT. HIGHEST POPS WILL BE LOCATED ALONG
AND NORTH OF THE WEAK FRONT...BUT CONFIDENCE ON THE PLACEMENT OF
THE BOUNDARY NOT VERY HIGH AS ANY ORGANIZED CONVECTIVE SYSTEMS WILL
HAVE A SIGNIFICANT IMPACT ON BOUNDARY POSITION EARLY NEXT WEEK. MODELS
CONTINUE TO ADVERTISE DEEP TROPICAL MOISTURE IN PLACE AHEAD OF THESE
WEAK UPPER LEVEL IMPULSES WITH PRECIPITABLE WATER VALUES OF OVER 2
INCHES MONDAY NIGHT INTO TUESDAY ACRS THE FORECAST AREA...SO HEAVY
RAINFALL A DISTINCT POSSIBILITY WITH THE STORMS EARLY NEXT WEEK.

PRECIP CHANCES WILL REMAIN IN THE HIGH CHANCE TO LIKELY CATEGORY
TUESDAY NIGHT AS A MORE SIGNIFICANT UPPER LEVEL WAVE AND SURFACE
COOL FRONT APPROACHES THE AREA AND INTERACTS WITH A VERY MOIST
AND UNSTABLE AIR MASS.

LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH RESPECT TO THE MOVEMENT
OF THE COLD FRONT ACRS THE AREA WEDNESDAY AFTERNOON/NIGHT...WITH
THE BOUNDARY GETTING SHUNTED OFF TO OUR EAST AND SOUTH BY THURSDAY
MORNING. THE UPPER FLOW ACRS THE LOWER 48 IS ONCE AGAIN EXPECTED
TO AMPLIFY WITH A TROF LOCATED OVER THE EASTERN GREAT LAKES...WHILE
A RATHER LARGE RIDGE BUILDS OVER THE PLAINS AND ROCKIES WITH OUR
AREA UNDER A NWLY FLOW ALOFT. TEMPERATURES AND HUMIDITY LEVELS WILL
GRADUALLY LOWER BEHIND THE WEAK COOL FRONT STARTING ON THURSDAY
AS PACIFIC HIGH PRESSURE SETTLES IN FOR A FEW DAYS. PRECIP CHANCES
WILL REMAIN LOW...ALTHOUGH WITH OUR AREA IN A NWLY FLOW ALOFT...
MCS ACTIVITY WILL NOT BE THAT FAR AWAY WITH BOTH THE ECMWF AND
GEM MODELS INDICATING A RATHER TIGHT 850 MB BAROCLINIC ZONE/BOUNDARY
JUST TO OUR WEST LATE FRIDAY NIGHT INTO SATURDAY. GUID THROWING OUT
SOME POPS FOR SATURDAY BUT FOR NOW...WILL ONLY INCLUDE SLIGHT CHANCE
IN THE GRIDS AS STILL SOME UNCERTAINTY WITH RESPECT TO JUST WHERE
THE RIDGE/TROF POSITIONS WILL SET UP LATE NEXT WEEK.

SMITH
&&

.AVIATION...
ISSUED 100 PM CDT SAT JUL 6 2013

MVFR TO VFR BROKEN CEILINGS 2.5-5K FT WILL BE POSSIBLE AT TIMES
THIS AFTERNOON WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE
SE OF I-55...MAINLY AT DEC AND CMI AS 580 DM 500 LOW OVER SE MO
DRIFTS EAST INTO SOUTHERN IL THIS EVENING AND INTO CENTRAL INDIANA
BY 18Z/1 PM SUNDAY. BETTER CHANCE OF SHOWERS AND STRONGER
THUNDERSTORMS WITH IFR VSBYS FROM HEAVY RAINS WILL BE SOUTH OF
I-72 FROM MID AFTERNOON UNTIL SUNSET. SSW WINDS 5-10 KTS TO BECOME
LIGHT SOUTH AFTER SUNSET AS ISOLATED CONVECTION AND CUMULUS CLOUDS
DISSIPATE. SOME FOG TO DEVELOP AGAIN OVERNIGHT INTO EARLY SAT
MORNING ESPECIALLY OVER EASTERN IL WITH VSBYS DOWN TO 1-3 MILES.
HI- RESOLUTION MODELS SHOWING MORE SHOWERS AND ISOLATED
THUNDERSTORMS DEVOPING LATE TONIGHT/EARLY SUNDAY MORNING NEAR THE
MS RIVER OF WEST CENTRAL IL AND SPREADING EAST INTO CENTRAL IL
DURING SUNDAY MORNING AS IT WEAKENS. WILL ADD VCSH AFTER 14Z/9 AM
SUNDAY FOR ALL BUT CMI AIRPORT.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 3:00 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT JUL 6 2013

ILZ027>031-037-071100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
300 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM SUNDAY
THROUGH WEDNESDAY. WHILE ISOLATED THUNDERSTORMS MAY OCCUR SUNDAY
...MOST WILL OCCUR FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY. A
FEW STRONGER STORMS ARE POSSIBLE ON MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ036-040-041-047>050-071100-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-SCOTT-
300 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
WEDNESDAY. WHILE ISOLATED THUNDERSTORMS MAY OCCUR SUNDAY AND
MONDAY...MOST WILL BE BETWEEN MONDAY NIGHT AND WEDNESDAY. SOME
STRONGER STORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AT
BEARDSTOWN AND HAVANA INTO MID WEEK...ALTHOUGH THE FLOODING AT
HAVANA IS EXPECTED TO SUBSIDE AROUND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ038-042>046-051-053-071100-
CHAMPAIGN-DE WITT-LOGAN-MACON-MCLEAN-PIATT-SANGAMON-VERMILION-
300 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING UNTIL SUNSET...WITH THE BEST CHANCES IN AREAS ALONG AND
EAST OF I-57. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM SUNDAY
THROUGH WEDNESDAY EVENING. WHILE ISOLATED THUNDERSTORMS MAY OCCUR
ON SUNDAY...MOST WILL BE BETWEEN SUNDAY NIGHT AND WEDNESDAY. A
FEW STRONGER STORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071100-
CHRISTIAN-CLARK-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-MOULTRIE-SHELBY-
300 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING...WITH THE BEST CHANCES IN AREAS ALONG AND EAST
OF I-57. ONE OR TWO OF THESE SLOW MOVING THUNDERSTORMS COULD
BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...HEAVY RAINS AND
FREQUENT LIGHTNING THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM SUNDAY
THROUGH WEDNESDAY NIGHT. WHILE A FEW STORMS MAY OCCUR ON SUNDAY
...MOST WILL BE BETWEEN SUNDAY NIGHT AND WEDNESDAY. THE EXTENT OF
ANY SEVERE STORMS IS UNCLEAR AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ071>073-071100-
CLAY-LAWRENCE-RICHLAND-
300 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING. ONE OR TWO OF THESE SLOW MOVING THUNDERSTORMS
COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...HEAVY RAINS
AND FREQUENT LIGHTNING THROUGH SUNSET.

MINOR FLOODING SHOULD SUBSIDE ON THE EMBARRAS RIVER AT
LAWRENCEVILLE BY SUNSET SUNDAY EVENING. MINOR FLOODING SHOULD
SUBSIDE ON THE LITTLE WABASH RIVER AT CLAY CITY BY EARLY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM SUNDAY THROUGH
WEDNESDAY NIGHT. WHILE A FEW STORMS MAY OCCUR ON SUNDAY AND
MONDAY...MOST WILL BE BETWEEN MONDAY NIGHT AND WEDNESDAY EVENING.
THE EXTENT OF ANY SEVERE WEATHER THREAT IS UNCLEAR AT THE PRESENT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Local storm report, Jul 6, 1:16 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
116 PM CDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 W WEST UNION          39.22N 87.69W
07/06/2013  M1.42 INCH       CLARK              IL   MESONET

            MEASURED 1.42 INCHES OF RAIN SINCE 8 AM TODAY A MILE WEST
            OF WEST UNION.

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:40 PM CDTAreal Flood AdvisoryILXClay, Effingham4 hr
Jul 6, 5:01 PM CDTFlash Flood WarningILXCrawford, Jasper, Lawrence, Richland3 hr

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.